ADHD Meds Tied to Cardio Risk

 

MedPage Today
Published: Jun 28, 2014
By John Gever, Deputy Managing Editor, MedPage Today

Stimulants in ADHD Increase Cardio Risks

According to a study in the Journal of Child and Adolescent Psychopharmacology, Søren Dalsgaard, MD, PhD. and colleagues reported that Danish children taking stimulant drugs for attention deficit-hyperactivity disorder (ADHD) had double the risk for cardiovascular problems compared with other ADHD kids. However, the risk was very low (well under 1% per person-year); and this risk paradoxically disappeared in those on highest doses.

According to Dr. Harold Levinson, this low risk is important to detect and treat when present. However, it is crucial to realize that the risks of non-treatment is far higher than treatment. Since the cardiovascular risk disappears in ADHD with higher doses of stimulants, or possibly increases with lowering doses, it’s possible that this risk may be minimized by maintaining stable dose when possible.

About Harold Levinson, M.D.:

Formerly Clinical Associate Professor of Psychiatry at New York University Medical Center, Dr. Harold Levinson is currently Director of the Levinson Medical Center for Learning Disabilities in Long Island, New York. He is a well-known neuropsychiatrist, clinical researcher and author. For more information, call 1(800)334-7323 or visit: http://www.dyslexiaonline.com.

Source: http://www.medpagetoday.com

By Harold Levinson, MD

Photo Courtesy of Holohololand/FreeDigitalPhotos.net

Comments are closed.